Q:

What is clostridium difficile colitis?

A:

Quick Answer

Clostridium difficile colitis is a condition marked by diarrhea, fever and abdominal cramps caused by irritation and swelling of the colon due to Clostridium difficile bacteria, according to WebMD. Also known as C. difficile or C. diff, the condition ranges from mild to serious and sometimes is fatal.

Continue Reading

Full Answer

WebMD explains that C. diff most commonly occurs in people who are either taking antibiotics or have recently taken them. Antibiotics often destroy the good as well as the bad bacteria in the colon. If not enough good bacteria are present, C. diff may flourish. C. diff is also passed from person to person and is common in people undergoing chemotherapy to combat cancer and in the elderly who are confined to hospitals or nursing homes.

Learn more about Gastrointestinal Issues
Sources:

Related Questions

Explore